Medical Specialty >> Psychiatry
Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Antidepressants
|katie0873 - Wed Feb 13, 2008 12:55 pm|
Basic Patient Information: Female, Age 34, with significant childhood traumas. Condition: Severe depression and PTSD.
1999: Patient presented with depression and was treated with 50 mg of Zoloft. Within a short time, patient began having paradoxical reaction, and stopped taking the medication.
2006: Patient began taking antidepressants again.
2007: Patient began seeing a psychiatrist to try to find the right combination of antidepressants for her treatment.
- October 11, 2007: Patient was on 112.5 mg of Effexor XR. Doctor wanted to rule out possible bi-polar diagnosis and prescribed lowest dosage of Lithium.
- November 1, 2007: Patient became significantly depressed (also in correspondence with ovulation). No mood improvement.
- November 8, 2007: Patient expressed suicidal ideation, but no plan.
- November 13, 2007: Patient was going to attempt suicide, but stopped the intended actions and contacted a counselor as well as the prescribing doctor for help and treatment.
2008: Patient remains on Effexor XR, no Lithium, and no additional suicidality noted or reported.
QUESTIONS: Is it possible that the patient was experiencing another paradoxical reaction, similar to the 1999 occurrence, with the new combination of the Lithium and Effexor XR? What additional medical documentation is available as proof to validate this concern, for keeping in the patient's medical record?
|Dr. Chan Lowe - Mon Feb 18, 2008 9:11 pm|
I am not particularly experienced with these medicines so I cannot be definitive but I'll tell you what I do know. Lithium and Effexor XR can combine to increase the risk of serotonin syndrome. This would not generally appear like a paradoxical reaction.
Effexor XR, by itself, is known to increase the risk of suicidality in some. It may be that this effect is what was being seen. The lithium may have been an innocent bystander in the whole event.
|katie0873 - Tue Feb 19, 2008 5:21 pm|
It appears that serotonin syndrome could not be a possible cause of the suicidality due to the fact that the patient has remained on the Effexor XR - lithium was the only medication that was discontinued. The Effexor XR has been augmented with the Levothyroxin for treatment resistant depression (which was the intent of the prescribed Lithium).
If additional suggestions on possible reactions related to the combination of the two medications are available, I would be interested in hearing the ideas.
|Dr. K. Eisele - Wed Feb 20, 2008 12:55 am|
I've never heard of the addition of lithium to any antidepressant causing suicidality. There is a lot of evidence about the efficacy of lithium, in small doses such as 300 mg daily, for augmentation of antidepressant therapy. I have had a few patients who were unable to tolerate lithium, but these were adverse effects, not suicidal ideation, and didn't seem to be due to a drug-drug interaction.
Results of the STAR-D study were published a few years ago about various treatments for depression, including augmentation strategies. Lithium was added on in that study and found to be effective.
|bipolar79 - Thu Oct 29, 2009 5:43 pm|
I have been diagnosed with bipolar disorder and also suffer from social anxiety and depression....what is a good medication that has proven safe to accompany the lithium for the social anxiety and depression?
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.